Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Tucson, AZ

July 3, 2009Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2009, 11:31 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 11:31 PM MST (06:31 UTC)
Expired
Jul 4, 2009, 1:30 AM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 6.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040631
FFWTWC
AZC019-040700-
/O.NEW.KTWC.FF.W.0011.090704T0631Z-090704T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1131 PM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL MIDNIGHT MST

* AT 1128 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS
  EASTERN PIMA COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
  ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA...GREEN VALLEY...CORONA DE TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3208 11066 3174 11061 3174 11119 3213 11125

$$

MEYER
3 follow-up statements
000 
WGUS55 KTWC 040640
FFWTWC
AZC019-040830-
/O.EXT.KTWC.FF.W.0011.000000T0000Z-090704T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1140 PM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 130 AM MST

* AT 1137 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS
  EASTERN PIMA COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
  ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA...GREEN VALLEY...CORONA DE TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3208 11066 3174 11061 3174 11119 3213 11125

$$

MEYER
000 
WGUS75 KTWC 040731
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 AM MST SAT JUL 4 2009

AZC019-040830-
/O.CON.KTWC.FF.W.0011.000000T0000Z-090704T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1231 AM MST SAT JUL 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1227 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA. RADAR ESTIMATED RAINFALL RATES BETWEEN ONE AND TWO 
INCHES PER HOUR CONTINUE OVER THE WARNED AREA. ALTHOUGH THESE RATES 
ARE SLOWING COMPARED TO WHAT HAS BEEN SEEN IN THE WARNED AREA 
EARLIER TONIGHT...IT IS THIS EARLIER RAINFALL IN ADDITION TO THE 
CONTINUING RAINS THAT WILL CONTINUE TO POSE A FLOODING RISK. THOSE 
TRAVELING THROUGH THE WARNED AREA ARE URGED TO USE CAUTION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA

LAT...LON 3208 11066 3174 11061 3174 11119 3213 11125

$$

SMR
000 
WGUS75 KTWC 040834
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
134 AM MST SAT JUL 4 2009

AZC019-040842-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-090704T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
134 AM MST SAT JUL 4 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA
COUNTY...

AT 130 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD INDICATED 
THAT RAINFALL RATES OVER THE WARNING AREA HAD DIMINISHED ENOUGH THAT 
THE THREAT FROM FLASH FLOODING HAD BECOME MINIMAL. 
HOWEVER...RAINFALL IS EXPECTED TO CONTINUE OVER THIS AREA THROUGH 
THE NIGHT TONIGHT...WHICH WILL CONTINUE TO CAUSE PROBLEMS IN FLOOD 
PRONE AREAS GIVEN THE AMOUNT OF RAINFALL THAT HAS ALREADY FALLEN. 
THAT SAID...AN URBAN AND SMALL STREAM FLOOD ADVISORY STILL REMAINS 
IN EFFECT FOR THIS AREA.

LAT...LON 3208 11066 3174 11061 3174 11119 3213 11125

$$

SMR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:15 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 9:15 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST FRI JUL 3 2009

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES INTO THE
WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A
DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...BUSY AFTERNOON AND EVENING WITH SHOWERS AND
THUNDERSTORMS CONTINUING. EASTERN PIMA COUNTY WILL CONTINUE TO
SLOWLY FILL IN FROM THE NORTH OVER THE NEXT FEW HOURS. HEAVY RAIN
WITH WET MICROBURST REMAIN A CONCERN THIS EVENING. COVERAGE WILL
PERSIST OVERNIGHT WITH THE COMPLEX THROUGH MUCH OF OUR CWA. PLENTY
OF MOISTURE THROUGH MOST OF THE WEEKEND FOR PERIODS OF SHOWERS AND
THUNDERSTORMS.

&&

.PREV DISCUSSION...THE 500 MB HIGH CENTER IS OVER THE SOUTHERN
PLAINS TODAY. WE SHOULD CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE
ROTATING NORTHWARD INTO THE FAR SE CORNER OF THE STATE INTO THE
EARLY EVENING. THIS FEATURE WILL SERVE AS AS AN MECHANISM FOR
THUNDERSTORM CONVECTION ACROSS THE FORECAST AREA. GIVEN THE WEAK
STORM MOTION...THE VERY MOIST AIRMASS AND THIS FOCUSING MECHANISM
ROTATING NORTHWARD ACROSS OUT NECK OF THE WOODS...I CONSIDERED THE
POSSIBILITY OF ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF MY
FORECAST AREA. HOWEVER...I BELIEVE THAT THE WEAK FEATURES MOVING
ACROSS THE FORECAST AREA ARE NOT SUFFICIENT ENOUGH TO ALLOW STORMS
TO ORGANIZE INTO AND SIGNIFICANT THUNDERSTORM CLUSTERS. GIVEN
THIS...I DO NOT BELIEVE THAT THE HEAVY RAIN WILL BE WIDESPREAD
ENOUGH TO WARRANT THE WATCH.

THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE
CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS
IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT
PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK
OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF
OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY
EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL
GRIDS.

OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST
SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO
SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH
THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO
LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING.
THESE STORMS WILL LOWER VISIBILITIES TO 1-3 NM IN HEAVY RAIN...WITH
LOWER THAN NORMAL CLOUD CEILINGS. ALTHOUGH THE RISK FOR STRONG AND
GUSTY THUNDERSTORM WINDS TO 45 MPH STILL EXISTS...THE OVERALL THREAT
OF STRONG WINDS IS MINIMAL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE
TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1039 AM MST FRI JUL 3 2009

AZZ019-029>035-041200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1039 AM MST FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE
CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING
WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING
WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW
LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR
TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE
ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE
LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND
SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE
INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY...
PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY
THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE
FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY
SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL
REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK...
PARTICULARLY WEST OF TUCSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 3, 8:30 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
830 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     10 N COVERED WELLS      32.32N 112.14W
07/03/2009                   PIMA               AZ   EMERGENCY MNGR

            TWO POWER POLES KNOCKED DOWN ON HIGHWAY 15, NORTH OF
            HIGHWAY 86 ON THE TOHONO OODHAM NATION. TIME IS
            APPROXIMATE.

&&

LADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 3, 6:06 PM MSTFlash Flood WarningTWCPima114 min
Jul 3, 7:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 3, 7:36 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 3, 7:58 PM MSTFlash Flood WarningTWCPima2 hr
Jul 3, 8:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz6 hr
Jul 3, 10:16 PM MSTFlash Flood WarningTWCPima119 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.